Advertisement

Optimisation of the Lowest Robin Eigenvalue in the Exterior of a Compact Set, II: Non-Convex Domains and Higher Dimensions

  • David Krejčiřík
  • Vladimir LotoreichikEmail author
Article
  • 5 Downloads

Abstract

We consider the problem of geometric optimisation of the lowest eigenvalue of the Laplacian in the exterior of a compact set in any dimension, subject to attractive Robin boundary conditions. As an improvement upon our previous work (Krejčiřík and Lotoreichik J. Convex Anal. 25, 319–337, 2018), we show that under either a constraint of fixed perimeter or area, the maximiser within the class of exteriors of simply connected planar sets is always the exterior of a disk, without the need of convexity assumption. Moreover, we generalise the result to disconnected compact planar sets. Namely, we prove that under a constraint of fixed average value of the perimeter over all the connected components, the maximiser within the class of disconnected compact planar sets, consisting of finitely many simply connected components, is again a disk. In higher dimensions, we prove a completely new result that the lowest point in the spectrum is maximised by the exterior of a ball among all sets exterior to bounded convex sets satisfying a constraint on the integral of a dimensional power of the mean curvature of their boundaries. Furthermore, it follows that the critical coupling at which the lowest point in the spectrum becomes a discrete eigenvalue emerging from the essential spectrum is minimised under the same constraint by the critical coupling for the exterior of a ball.

Keywords

Robin Laplacian Negative boundary parameter Exterior of a compact set Lowest eigenvalue Spectral isoperimetric inequality Spectral isochoric inequality Parallel coordinates Critical coupling Willmore energy 

Mathematics Subject Classification (2010)

35P15 (primary) 58J50 (secondary) 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

The research of D.K. was partially supported by the grant No. 18-08835S of the Czech Science Foundation (GAČR) and by FCT (Portugal) through project PTDC/MAT-CAL/4334/2014. The research of V.L. was supported by the grant No. 17-01706S of the Czech Science Foundation (GAČR).

References

  1. 1.
    Abramowitz, M.S., Stegun, I.A. (eds.): Handbook of Mathematical Functions. Dover, New York (1964)zbMATHGoogle Scholar
  2. 2.
    Alexandrov, A.D.: A characteristic property of spheres. Ann. Mat. Pura Appl. 58(4), 303–315 (1962)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Antunes, P.R.S., Freitas, P., Krejčiřík, D.: Bounds and extremal domains for Robin eigenvalues with negative boundary parameter. Adv. Calc Var. 10, 357–380 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bareket, M.: On an isoperimetric inequality for the first eigenvalue of a boundary value problem. SIAM J. Math. Anal. 8, 280–287 (1977)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Behrndt, J., Langer, M., Lotoreichik, V., Rohleder, J.: Quasi boundary triples and semi-bounded self-adjoint extensions. Proc. Roy. Soc. Edinburgh Sect. A 147, 895–916 (2017)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bossel, M.-H.: Membranes élastiquement liées: Extension du théoréme de Rayleigh-Faber-Krahn et de l’inégalité de Cheeger. C. R. Acad. Sci. Paris Sér. I Math. 302, 47–50 (1986)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Burago, Y.D., Zalgaller, V.A.: Geometric Inequalities. Springer, Berlin (1988)CrossRefGoogle Scholar
  8. 8.
    Daners, D.: A Faber-Krahn inequality for Robin problems in any space dimension. Math. Ann. 335, 767–785 (2006)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Daners, D.: Principal eigenvalues for generalised indefinite Robin problems. Potential Anal. 38, 1047–1069 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Freitas, P., Krejčiřík, D.: The first Robin eigenvalue with negative boundary parameter. Adv. Math. 280, 322–339 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hardy, G.H., Littlewood, J.E., Pólya, G.: Inequalities. 2nd. 1st. paperback ed. Cambridge University Press, Cambridge (1988)Google Scholar
  12. 12.
    Henrot, A.: Extremum Problems for Eigenvalues of Elliptic Operators. Birkhäuser, Basel (2006)zbMATHGoogle Scholar
  13. 13.
    Henrot, A.: Shape Optimization and Spectral Theory. De Gruyter, Warsaw (2017)Google Scholar
  14. 14.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1966)zbMATHGoogle Scholar
  15. 15.
    Klingenberg, W.: A Course in Differential Geometry. Springer, New York (1978)CrossRefGoogle Scholar
  16. 16.
    Krejčiřík, D., Lotoreichik, V.: Optimisation of the lowest Robin eigenvalue in the exterior of a compact set. J. Convex Anal. 25, 319–337 (2018)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Krejčiřík, D., Raymond, N., Tušek, M.: The magnetic Laplacian in shrinking tubular neighbourhoods of hypersurfaces. J. Geom. Anal. 25, 2546–2564 (2015)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Lu, G., Ou, B.: A Poincaré inequality on \(\mathbb {R}^{n}\) and its application to potential fluid flows in space. Commun. Appl. Nonlinear Anal. 12, 1–24 (2005)zbMATHGoogle Scholar
  19. 19.
    McLean, W.: Strongly Elliptic Systems and Boundary Integral Equations. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  20. 20.
    Pankrashkin, K., Popoff, N.: An effective Hamiltonian for the eigenvalue asymptotics of a Robin Laplacian with a large parameter. J. Math. Pures Appl. 106, 615–650 (2016)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Payne, L.E., Weinberger, H.F.: Some isoperimetric inequalities for membrane frequencies and torsional rigidity. J. Math. Anal. Appl. 2, 210–216 (1961)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, IV. Analysis of Operators. Academic Press, New York (1978)zbMATHGoogle Scholar
  23. 23.
    Savo, A.: Lower bounds for the nodal length of eigenfunctions of the Laplacian. Ann. Glob. Anal. Geom. 16, 133–151 (2001)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Schneider, R.: Convex bodies: The Brunn-Minkowski Theory. Cambridge University Press, Cambridge (1993)CrossRefGoogle Scholar
  25. 25.
    Segura, J.: Bounds for ratios of modified Bessel functions and associated Turán-type inequalities. J. Math. Anal. Appl. 374, 516–528 (2011)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Sz.-Nagy, B.: Über Parallelmengen nichtkonvexer ebener Bereiche. Acta Sci. Math. 20, 36–47 (1959)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Willmore, T.J.: Riemannian Geometry. Clarendon Press, Oxford (1993)zbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Nuclear Sciences and Physical EngineeringCzech Technical University in PraguePrague 2Czech Republic
  2. 2.Department of Theoretical Physics, Nuclear Physics InstituteCzech Academy of SciencesŘežCzech Republic

Personalised recommendations